Strong Wind, Chester
- When
- February 22, 11:00 PM EST to February 23, 5:00 AM EST
- Where
- Chester forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $5,000
- Reported by
- Mesonet
A strong cold front moved through eastern Pennsylvania during the afternoon of the 22nd. The northwest flow between a deepening low pressure at the head of the front and a high pressure system building southeast from Canada intensified during the night of the 22nd.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A strong cold front moved through eastern Pennsylvania during the afternoon of the 22nd. The northwest flow between a deepening low pressure at the head of the front and a high pressure system building southeast from Canada intensified during the night of the 22nd. The strongest wind gusts occurred in Chester County. Lower winds occurred elsewhere across the eastern part of state and higher winds occurred farther south in Delmarva. Peak wind gusts included 50 mph in London Grove (Chester County), 45 mph in Mount Pocono (Monroe County), 43 mph in Reading (Berks County) and 39 mph at the Philadelphia International Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 22, 3:45 PM EST, 7 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 345 PM EST THU FEB 22 2007 .SYNOPSIS... A ROBUST CLIPPER SYSTEM WILL CONTINUE TO CRUISE ACROSS THE AREA INTO EARLY TONIGHT, WITH A NEW LOW PRESSURE SYSTEM RAPIDLY DEVELOPING WELL OFF THE NEW JERSEY SHORE. BEHIND THIS SYSTEM, BLUSTERY CONDITIONS WILL SETTLE IN ALONG WITH COLDER AIR DURING THE NEXT COUPLE OF DAYS. HIGH PRESSURE WILL THEN GRADUALLY SETTLE INTO THE AREA ON SATURDAY, HOWEVER A STRONG STORM SYSTEM WILL BE MOVING THROUGH THE CENTRAL PLAINS TOWARD THE GREAT LAKES. THIS STORM WILL MAKE ITS APPROACH ON OUR AREA ON SUNDAY, THEN SCOOT TO OUR EAST ON MONDAY. THIS STORM SYSTEM COULD BRING A PERIOD OF A WINTRY MIX TO A PORTION OF THE AREA ON SUNDAY AS COLDER AIR LINGERS FOR A TIME. A PORTION OF THIS STORM MAY HANG AROUND THROUGH MONDAY, HOWEVER IMPROVING WEATHER IS ANTICIPATED WEDNESDAY INTO THURSDAY AS HIGH PRESSURE NUDGES OUR WAY. && .SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/... IT SEEMS THIS FORECAST IS BEING DRAFTED BY MORE FORECASTERS THAN THE SIGNERS OF THE DECLARATION OF INDEPENDENCE. STERLING NWS GOT US OFF TO A GOOD START AND SEVERAL FORECASTERS IN HOUSE HAVE HAD THEIR HANDS AT THE KEYS TO FINISH IT UP. IM ABOUT TO FINISH IT UP AND PLACE MY IMPRIMATUR ON IT. IF IT WORKS OUT, ILL TAKE THE CREDIT, IF NOT (ET AL) WILL BE LED TO THE GALLOWS ANYWAY, WEVE HAD SOME THUNDER REPORTED IN NEW JERSEY THIS AFTERNOON BUT THE AREA THAT IS SHIELDING THE TSTMS WILL SOON BE OFF THE COASTS. THE FRONT WILL RACE OFFSHORE AND RAPIDLY INTENSIFY 236 SM OFF THE DELAWARE COAST THIS EVENING AND MOVE EAST NORTHEAST DEEPENING TO 971 MB BY 18Z ON FRIDAY AND 602 SM OFF DELAWARE. THE SUDDEN DEEPENING WILL PULL VERY COLD AIR DOWN THE EASTERN SEABOARD LATE TONIGHT AND FRIDAY. THE INITIAL SURGE OF COLD AIR WILL PIERCE THE EASTERN SHORE OF MARYLAND AND THEN OFF THE DELMARVA PENINSULA. THE WIND ADVISORY HAS BEEN POSTED AND WILL BE TOUCHED UP VERY SHORTLY. WILL PASS ON TO NEXT SHIFT ABOUT THE POSSIBILITY OF EXTENDING FARTHER NORTH IF NECESSARY. THE PRECIPITATION MOVING OFF THE COAST WONT BE THE END OF IT. THERE IS SOME CAA UNSTABLE AIR TRIGGERING AN AREA OF SHOWERS AND SNOW SHOWERS MOVING INTO CENTRAL PENNSYLVANIA. SOME OF THIS WILL DRY AS A RESULT OF DOWNSLOPING, BUT A FEW SHOWERS WILL HOLD TOGETHER LATER THIS EVENING TEMPERATURES-WISE WERE 51 AT GEORGETOWN TO 33 DEGREES AT MT. POCONO. IN BETWEEN, WE ARE GENERALLY IN THE 40S. HOWEVER, COME LATER TONIGHT WELL ALL BE MUCH COLDER. FRIDAY IS NOT GOING TO BE A PICNIC EITHER. TEMPERATURES WILL REACH 23 IN THE POCONOS AND 40 EXTREME SOUTHERN DELAWARE. WE DONT START A WARM-UP AGAIN UNTIL MONDAY. THE COLDEST AIR ON THE BACK SIDE OF THIS LOW WILL REMAIN NORTH OF THE U.S.. EVEN WHILE HIGH PRESSURE IS SLIPPING DOWN THE GREAT LAKES INTO THE OHIO VALLEY WE ARE ONLY LOOKING AT A -14C AT 80H VERSUS -20C. WE HAVE HAD MUCH MUCH COLDER OUTBREAK IN FEBRUARY. THE WIND GRADIENT WILL RELAX BY LATE FRIDAY NIGHT AS HIGH PRESSURE SLOWLY MOVES OVER TO THE COAST ON SUNDAY. A SHORT-LIVED PERIOD OF CALM WEATHER AS ANOTHER LOW APPROACHES FROM THE OHIO VALLEY EARLY NEXT WEEK. THANKS TO NWS WFO STERLING FOR THE BACKUP THIS MORNING. && .LONG TERM /SUNDAY THROUGH THURSDAY/... THE BEGINNING OF THIS TIME FRAME COULD BE A TAD MESSY FOR AT LEAST A PORTION OF THE CWA AS HIGH PRESSURE INITIALLY OVER OUR REGION SETS THE STAGE FOR SOME LOW-LEVEL COLD AIR TO BE POTENTIALLY LOCKED IN FOR A TIME. BUT FIRST A GLANCE AT SOME OF THE MODELS. PER HPC DISCUSSIONS, THE ECMWF HAS BEEN THE MOST CONSISTENT OF MEDIUM RANGE MODELS REGARDING THE EVOLUTION OF THE STORM IN THE CENTRAL PART OF THE NATION. THIS IS PARTICULARLY THE CASE REGARDING THE BLOCKING FLOW OVER EASTERN CANADA, WHICH VERY MUCH SHAPES THE NORTHEASTERN EDGE OF THE PRECIPITATION SHIELD AS THE SYSTEM PROGRESSES EAST-NORTHEASTWARD. THEREFORE, HPC LEANED ON THE ECMWFS MASS FIELDS REGARDING THIS STORM. THE AFOREMENTIONED BLOCKING SHAPES THE PATTERN OVER THE NATION THROUGH MUCH OF THE PERIOD, AND TRACKING SYSTEMS IN THIS TYPE OF FLOW REGIME TENDS TO CARRY A LOWER CONFIDENCE. AS HPC HAS MENTIONED AND WE HAVE NOTICED, FAIRLY DRAMATIC SWINGS HAVE BEEN SEEN OVER THE PACIFIC OVER THE LAST SEVERAL DAYS IN THE MODEL GUIDANCE. THIS HAS PRECLUDED ANY HIGHER CONFIDENCE REGARDING CONTINUITY WITHIN THE MODEL SOLUTIONS FROM BEING ACHIEVED. THEREFORE, THE PATTERN FOLLOWING THE BIG STORM THAT WRAPS UP THIS WEEKEND IS FAIRLY UNCERTAIN ATTM. IT IS NOTED THAT THE GFS HAS BEEN SLOW TO CATCH ONTO THE EFFECTS OF THE BLOCK REGARDING THIS UPCOMING STORM /AND WAS SLOWER IN SORTING OUT THE WIDESPREAD ICE AND SNOW EVENT LAST WEEK OVER THE NORTHEAST AND MID ATLANTIC/. WHILE THE ECMWF HAS NOT BEEN PERFECT REGARDING ITS STORM TRACKS, IT HAS BEEN BETTER REGARDING THESE IMPORTANT EVENTS. AN INTERNAL COMPARISON OF THE GFS AND ECMWF DURING THIS WINTER ALSO CONFIRMS THAT THE ECMWF HAS HAD THE RIGHT IDEA MORE THAN THE GFS REGARDING THE BIGGER PICTURE IN THE LONG RANGE. INTERESTING TO WATCH THE SHIFTS AND ADJUSTMENTS THE MODELS TAKE FROM RUN TO RUN. THE 12Z GGEM LOOKS FAIRLY SIMILAR TO THE ECMWF REGARDING THE LARGE SCALE FEATURES. THE MODELS DO APPEAR TO AGREE ON THE STORM BEING A BIT FARTHER TO THE SOUTH. INTERESTING TO NOTE THOUGH THAT SEVERAL OF THE GFS ENSEMBLES TAKE THE STORM AND REDEVELOP A NEW CENTER OFF THE NEW JERSEY SHORE OR THE DELMARVA LATE SUNDAY. THE EVOLUTION OF THIS SHOULD BE MONITORED CLOSELY AS THE MODELS SEEM TO HAVE TRENDED A BIT COLDER. LOOKS TO BE AN INCREASING CHC OF A WINTRY MESS ACROSS PARTS OF THE AREA DURING THE SECOND HALF OF THE WEEKEND. THEREFORE, LOW PRESSURE IS FORECAST TO BE APPROACHING CHICAGO SUNDAY MORNING. MEANWHILE, A WARM FRONT IS DRAPED WELL TO OUR SOUTH AS HIGH PRESSURE IS PARKED OVER THE MID ATLANTIC REGION. THIS MAY HOLD SOME LOW-LEVEL COLD AIR INTO THE AREA AS OVERRUNNING PRECIPITATION MOVES IN DURING SUNDAY. WHILE CONFIDENCE IS NOT ALL THAT HIGH REGARDING PRECIPITATION TYPE /WE HAVE A COUPLE OF DAYS TO GO YET/, WE WILL INTRODUCE THE IDEA OF A POSSIBLE WINTRY MIX FOR MOST /SREF MEANS/, THEN CHANGE TO RAIN, WITH A POSSIBLE MIXTURE AGAIN LATE ON SUNDAY AS SOME COLDER AIR MAY RETURN. THIS WINTRY MIX IDEA ALSO COLLABORATES WELL WITH OUR NEIGHBORING OFFICES. IT IS NEVER EASY FORECASTING FREEZING RAIN A COUPLE OF DAYS IN ADVANCE, HOWEVER BASED ON THE CURRENT SURFACE TEMPERATURE FORECAST, WE HAVE ADDED IN THE POSSIBILITY /MAINLY FOR SUNDAY MORNING/ NORTH AND WEST OF THE I-95 CORRIDOR. TIMING COULD EASILY CHANGE TO AS THE 12Z WRF IS SLOWER WITH THE ONSET OF THE PRECIPITATION. BASED ON SOME UNCERTAINTY WITH RESPECT TO TIMING, WE HELD POPS IN THE HIGH CHC RANGE. THE SYSTEM WINDS DOWN LATE SUNDAY, THEREFORE WE WILL LOWER POPS FROM NORTH TO SOUTH FROM HIGH CHC TO SLIGHT CHC. SYSTEM COULD HANG BACK A BIT MORE ON MONDAY, THEREFORE PLACED A SLIGHT CHC INTO THE GRIDS DURING THIS TIME. A SECONDARY COLD FRONT LOOKS TO DROP DOWN ACROSS OUR AREA ON TUESDAY. THERE MAY NOT BE A LOT OF MOISTURE TO WORK WITH THEREFORE PLACED A SLIGHT CHC POP INTO THE GRIDS ATTM. WEDNESDAY INTO THURSDAY, HIGH PRESSURE IS FORECAST TO MOVE OVER THE AREA WITH IMPROVING CONDITIONS. THEN OUR ATTENTION LOOKS TO TURN TO THE WEST AGAIN AS ANOTHER LARGE STORM IS PROGGED TO ORGANIZE ACROSS THE CENTRAL PLAINS. && .AVIATION /21Z-18Z/... AT MID AFTERNOON, THE COLD FRONT WAS MAKING ITS WAY TROUGH OUR REGION. BY 3:30 PM, ALL EIGHT OF OUR TAF SITES HAD A WESTERLY COMPONENT TO THEIR WIND. WIND SPEEDS WILL INCREASE RAPIDLY. BY SUNSET, WIND SPEEDS SHOULD BE IN THE 15 TO 20 KNOT RANGE WITH GUSTS NEAR OR IN EXCESS OF 30 KNOTS. THE WIND DIRECTION SHOULD SETTLE INTO 290 OR 300 DEGREES FOR MUCH OF THE OVERNIGHT, POSSIBLY BEGINNING TO FAVOR 310 OR 320 DEGREES DURING THE DAY ON FRIDAY. WIND SPEEDS SHOULD REMAIN RATHER BRISK ON FRIDAY AND THEY ARE EXPECTED TO BEGIN TO DIMINISH A LITTLE LATE IN THE DAY. AT 3:30 PM, THE MAIN BAND OF PRECIP WAS PASSING OFF THE COAST AND THERE WAS A BREAK IN THE CLOUD COVER. HOWEVER, THE STRATOCUMULUS OVER CENTRAL AND WESTERN PENNSYLVANIA AND BACK OVER THE EASTERN GREAT LAKES WILL BUILD DOWN INTO OUR REGION RATHER QUICKLY. THE STRATOCUMULUS SHOULD REMAIN WITH US OVERNIGHT AND INTO A GOOD PART OF FRIDAY. WE MIGHT EVEN SEE SOME SPRINKLES OR FLURRIES AT OUR TAF SITES THIS EVENING WITH THE INITIAL PUSH OF COLD AIR. && .MARINE... DURING THE LATE AFTERNOON AND EARLY EVENING A STRONG COLD ADVECTION PATTERN WILL SET UP OVER OUR COASTAL WATERS. WIND SPEEDS SHOULD INCREASE RAPIDLY AS LOW PRESSURE INTENSIFIES WELL OFF THE NEW JERSEY COAST, WITH GALE FORCE GUSTS EXPECTED BEGINNING AROUND OR SHORTLY AFTER SUNSET. THE STRONG WINDS WILL CONTINUE OVERNIGHT AND INTO FRIDAY. AS A RESULT, WEVE LEFT THE GALE WARNING IN EFFECT UNTIL 4:00 PM ON FRIDAY. HIGH PRESSURE IS EXPECTED TO BUILD IN FROM THE WEST FOR SATURDAY, BRINGING A BIT OF A BREAK TO THE COASTAL WATERS OF NEW JERSEY AND DELAWARE. LOW PRESSURE IS FORECAST TO APPROACH FROM THE WEST ON SUNDAY WITH A SECONDARY LOW ANTICIPATED TO DEVELOP ALONG THE MIDDLE ATLANTIC COAST ON SUNDAY NIGHT. && .TIDES... EVEN THOUGH WE WILL HAVE A BRISK OFFSHORE FLOW THROUGH LATE FRIDAY, IT DOESNT APPEAR AS THOUGH WE WILL NEED A LOW WATER ADVISORY AT THIS TIME. THE GUIDANCE DOESNT SUGGEST ANY PROBLEMS ALONG THE OCEANFRONT. HOWEVER, THE GFS GUIDANCE DOES HINT THAT THE TIDAL DELAWARE RIVER MAY COME CLOSE TO LOW WATER CRITERIA AROUND FRIDAYS LATE MORNING/EARLY AFTERNOON LOW TIDE. WELL KEEP AN EYE ON IT. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...WIND ADVISORY UNTIL 5 AM EST FRIDAY FOR NJZ016-021>025. DE...WIND ADVISORY UNTIL 5 AM EST FRIDAY FOR DEZ001>004. MD...WIND ADVISORY UNTIL 5 AM EST FRIDAY FOR MDZ008-012-015-019-020. MARINE...GALE WARNING UNTIL 4 PM EST FRIDAY FOR ANZ430-431-450>455. && SYNOPSIS...GORSE SHORT TERM...EBERWINE LONG TERM...GORSE/RPW/HPC AVIATION/MARINE/TIDES...IOVINO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 530 AM EST THU FEB 22 2007 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001- 007>010-012>027-PAZ054-055-060>062-067>071-231030- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 530 AM EST THU FEB 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT AN ALBERTA CLIPPER WILL MOVE ACROSS NEW YORK STATE THIS AFTERNOON AND OUT TO SEA OFF LONG ISLAND BY EARLY EVENING. THE SYSTEM WILL DEEPEN RAPIDLY AFTER IT REACHES THE COAST AND WILL GENERATE WIND GUSTS OF AROUND 45 MPH ACROSS SOUTHERN NEW JERSEY, DELAWARE, AND THE ADJACENT EASTERN SHORE OF MARYLAND FROM AROUND DUSK TODAY UNTIL JUST PRIOR TO DAWN ON FRIDAY. A WIND ADVISORY HAS BEEN ISSUED FOR THESE AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KRUZDLO
1 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 16703.